WILLIAMSON COUNTY, Texas - Williamson County has seen a "concerning" spike in overdoses in the area due to counterfeit prescription pills.
According to the county, since April 1, 2020, WilCo EMS has responded to a five-fold increase in opioid overdose calls compared to other monthly averages. The county says all of the calls are linked to counterfeit pills.
So far there have been 14 overdoses involving the counterfeit pills in the month of April, a county official confirmed.
Get breaking news alerts in the FOX 7 Austin News app. It is FREE!
There are two types of pills involved in the overdoses:
The first type implicated in the overdoses is blue, round and has the letter 'M' pressed on the side. The county says they are counterfeit oxycodone 30 mg pills and are "commonly pressed, containing a dangerous amount of illicitly manufactured fentanyl." At least one of the samples in the WilCo area tested positive for fentanyl and has lead to the majority of overdoses with 12 cases.
The second type of pill is white, rectangular, and has three 'score' marks on its side. According to the county, these pills are pressed to look like 2 mg Xanax "bars" and are also presumed to contain illicitly manufactured fentanyl. This pill has accounted for one overdose so far but it was reversed by naloxone (Narcan).
Another overdose case involved the usage of both pills, an offical with the county told FOX 7 Austin.
"Fentanyl is a potent opioid that is approximately 100 times stronger than morphine. Fentanyl overdose can cause rapid loss of consciousness and respiratory arrest," the county stated in a press release.
Naloxone can reverse a fentanyl overdose if administrated in time and according to Texas law, anyone is allowed to carry and administer naloxone in a presumed opioid overdose.
If you are looking to obtain a naloxone kit, you can call the Williamson County Mobile Outreach Team at 1-800-662-4357 or click here.
To learn more about how to recognize and to respond to an opioid overdose, click here.